Winter Weather, Dunklin
- When
- December 8, 9:00 PM CST to December 9, 6:00 AM CST
- Where
- Dunklin forecast zone
- Reported by
- Social Media
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Up to two tenths inch of ice accumulated.
Low level cold air filtered into the region while low pressure tracked along the Gulf Coast. Warm air lifting over the cold airmass resulted in precipitation across the Mid-South.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Low level cold air filtered into the region while low pressure tracked along the Gulf Coast. Warm air lifting over the cold airmass resulted in precipitation across the Mid-South. Across the Bootheel temperatures dropped below freezing resulting in freezing rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 8, 8:58 PM CST, 2 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
858 PM CST Sat Dec 8 2018
.UPDATE...
Freezing rain remains the predominant precipitation type across
much of Northeast Arkansas this evening. As a result, several
reports of ice accumulations near a quarter of an inch have come
in. The gusty northerly winds are helping the ice accumulate
faster. Precipitation will continue for several more hours. Do
think precip will eventually change over to sleet/snow before it
ends. Meanwhile, new model runs are showing more QPF falling
across near the TN/KY borders during the overnight hours than
previous runs. Thus have decided to upgrade to a Winter Storm
Warning for much of Northeast Arkansas, the Missouri Bootheel, and
portions of Northwest Tennessee.
For the Memphis area, expect a changeover to freezing rain
possibly mixed with sleet across at least Northwest Shelby County
by midnight.
KRM
&&
.DISCUSSION... /issued 244 PM CST Sat Dec 8 2018/
Skies remain cloudy across the forecast area this afternoon with
temperatures ranging from the lower 30s to mid 40s. Precipitation
mainly in the form of rain continues across much of the forecast
area with a few locations across northern sections reporting some
type of wintry weather.
The surface low which is helping to produce all this precipitation
is over southeast Louisiana at this time. The low will continue to
slide east tonight and reach the Florida panhandle by Sunday
morning. Expect more precipitation to fall across the forecast
area tonight. As temperatures drop back to near or below freezing,
rain will change over to mainly freezing rain or sleet with some
snow also expected. Snowfall totals will be less than 1" with ice
accumulations around .1 inch expected.
On Sunday, the surface low will move rapidly across north Florida
and into the Mid-Atlantic coast. Precipitation will end across the
region from west to east during the morning hours with dry weather
expected during the afternoon. Temperatures will remain well below
normal with highs around 40 degrees. An upper level disturbance
will move across the region Sunday night with some light snow
possible across far eastern sections of the forecast area. It will
be quite chilly Sunday night with lows Monday morning in the mid
20s to around 30 degrees.
High pressure will build into the region on Monday, bringing a
period of dry weather and below normal temperatures for Monday
through Tuesday night.
By Wednesday, a large storm system will develop and move into the
Plains. Rain may start to move into the forecast area as early as
Wednesday afternoon. As the storm system moves toward the region
on Thursday, the chance of rain will increase. Temperatures will
be much milder so there are no concerns about winter weather. As
the storm system moves through the region on Friday, more rain is
expected. The storm system will be east of the region by next
Saturday, with rain ending in the morning.
ARS
&&
.AVIATION...
IFR/MVFR conds expected overnight as precipitation continues
across the Mid-South in response to low pressure moving along the
Gulf Coast. Expect a variety of winter precip at KJBR eventually
tapering off the FZDZ late. Cigs will be a little better at KJBR
thanks to being deeper into the cold air with gusty NNE winds.
IFR conds and mainly rain expected at KMKL/KMEM. Some sleet may
mix in at KMKL. Precip may end as a period of light FZRA or FZDZ
at KMEM/KMKL early Sunday. Rain at KTUP with IFR conds overnight.
Expect improvement from NW to SE on Sunday. KJBR will go VFR by
early afternoon with the other sites improving to MVFR by noon
Sunday. Gusty NNE winds will slowly diminish after midnight.
SJM
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory until 9 AM CST Sunday for Clay-
Crittenden-Cross-Lee AR-St. Francis.
Winter Storm Warning until 9 AM CST Sunday for Craighead-Greene-
Mississippi-Poinsett.
MO...Winter Storm Warning until 9 AM CST Sunday for Dunklin-Pemiscot.
MS...Winter Weather Advisory until 9 AM CST Sunday for DeSoto-Tunica.
TN...Winter Weather Advisory until 9 AM CST Sunday for Benton TN-
Carroll-Chester-Crockett-Fayette-Gibson-Hardeman-Haywood-
Henderson-Lauderdale-Madison-Shelby-Tipton.
Winter Storm Warning until 9 AM CST Sunday for Dyer-Henry-Lake-
Obion-Weakley.
&&Hazardous Weather Outlook National Weather Service Memphis TN 833 PM CST Sat Dec 8 2018 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-100445- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 833 PM CST Sat Dec 8 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight A Winter Storm Warning has been issued for portions of Northeast Arkansas, Northwest Tennessee and, the Missouri Bootheel while a Winter Weather Advisory has been issued for Clay County, Arkansas and I-40 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Storm Warning has been issued for portions of Northeast Arkansas, Northwest Tennessee and, the Missouri Bootheel while a Winter Weather Advisory has been issued for Clay County, Arkansas and I-40 corridor through 9 AM CST. .SPOTTER INFORMATION STATEMENT... Spotter reports of any winter precipitation are welcome. KRM
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
844 PM CST SAT DEC 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM SNOW KENNETT 36.24N 90.05W
12/08/2018 U0.0 INCH DUNKLIN MO PUBLIC
SOCIAL MEDIA PHOTO OF SNOW ON THE GROUND. THE REPORT SAID
THAT THERE WAS A LITTLE SNOW COVERING A THIN LAYER OF
ICE.
0911 AM SNOW KENNETT 36.24N 90.05W
12/08/2018 E2.0 INCH DUNKLIN MO TRAINED SPOTTER
SPOTTER REPORTED 1 TO ALMOST 2 INCHES OF SNOW.
0949 AM FREEZING RAIN S JONESBORO 35.82N 90.69W
12/08/2018 E0.00 INCH CRAIGHEAD AR PUBLIC
SOCIAL MEDIA REPORT OF ICE ON POWERLINES IN SOUTH
JONESBORO.
0453 PM SLEET HORNERSVILLE 36.04N 90.11W
12/08/2018 E0.25 INCH DUNKLIN MO CO-OP OBSERVER
SLEET ON GROUND.
0840 PM FREEZING RAIN JONESBORO 35.82N 90.69W
12/08/2018 E0.25 INCH CRAIGHEAD AR BROADCAST MEDIA
SEVERAL POWER OUTAGES WITH SOME POWER LINES AND TREES
DOWN ACROSS THE COUNTY ESPECIALLY HARRISBURG ROAD.
BRIDGES AND OVERPASSES SLICK.
&&
MRMThe national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
Up to two tenths inch of ice accumulated.
Around one tenth inch of ice accumulated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798590, 798591.